Alert archive / South Carolina / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at May 11, 2002, 7:50 AM EDT for Lexington County, Richland County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2002, 7:50 AM EDT (11:50 UTC)
- Expired
- May 11, 2002, 10:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 8 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2641 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 111150
FFWCAE
SCC063-079-111445-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
750 AM EDT SAT MAY 11 2002
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1045 AM EDT.
* AT 750 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER NORTHERN LEXINGTON AND RICHLAND
COUNTIES MOVING TO THE SOUTHEAST AT 25 MPH.
* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
CAYCE.
WEST COLUMBIA.
LEXINGTON.
COLUMBIA.
THE AREA FROM LEXINGTON TO COLUMBIA INCLUDING THE CITIES OF CAYCE AND
WEST COLUMBIA HAVE ALREADY RECEIVED UP TO 4 INCHES OF RAIN FROM
THUNDERSTORMS OVERNIGHT. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE EXPECTED BETWEEN 8 AM AND 10 AM.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
REPORT ANY FLOODING TO YOUR COUNTY SHERIFF
LAT...LON 3387 8129 3385 8065 3401 8064 3403 8130
MWC/CDLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 11, 4:27 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 11, 4:27 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 427 AM EDT SAT MAY 11 2002 ONGOING SEVERE WEATHER... AIR MASS CONTINUES UNSTABLE AS TSRA HAS DEVELOPED TO THE WEST CAE DURING THE PAST FEW HOURS. PRESSURE RISES NOTED ACROSS THE WESTERN CAROLINAS AS HIGH PRESSURE MOVES ACROSS THE MOUNTAINS. THIS SHOULD PUSH FRONTAL BOUNDRY A SOUTHWARD SOME THIS MORNING. WILL CONTINUE WITH PREVIOUS FORECAST...BULK OF RAINFALL SHOULD BE EARLY THIS MORNING AS SHORTWAVE MOVES THROUGH. MODEL QPF LOOKS A LITTLE OVER DONE. FRONTAL BOUNDRY TO PUSH NORTHWARD LATE TONIGHT AND SUNDAY. FCSTID = 25 CAE 78 65 89 67 / 50 20 10 10 AGS 83 63 88 65 / 50 20 10 10 SSC 77 65 88 67 / 50 20 10 10 OGB 80 66 89 68 / 50 20 10 10 .CAE... GA...NONE. SC...NONE. CDL
In the hours before
Local storm report, May 11, 4:54 AM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
454 AM EDT SAT MAY 11 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 AM 3 W LEXINGTON SC .75 INCH HAIL
05/11/02 LEXINGTON REPORTED BY SKYWARN
SPOTTER.
0350 AM LEXINGTON SC .75 INCH HAIL
05/11/02 LEXINGTON REPORTED BY SKYWARN
SPOTTER.
0357 AM LEXINGTON SC .75 INCH HAIL
05/11/02 LEXINGTON REPORTED BY SKYWARN
SPOTTER.
0410 AM 10 NW COLUMBIA SC .75 INCH HAIL
05/11/02 RICHLAND REPORTED BY SKYWARN
SPOTTER.
CDLSpecial weather statement, May 11, 5:05 AM EDT, 2 hours 45 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-111505- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 505 AM EDT SAT MAY 11 2002 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... A COLD FRONT WILL BECOME STATIONARY ACROSS THE AREA LATER TODAY. THE AIRMASS NEAR THE FRONTAL SYSTEM WILL REMAIN MOIST AND UNSTABLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE MORNING...BECOMING LESS FREQUENT DURING THE AFTERNOON. THE STRONGER STORMS WILL PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR. SEVERAL STORMS MOVING ACROSS THE SAME LOCATION WILL LIKELY PRODUCE SOME LOCALIZED FLOODING OF STREETS...UNDERPASSES AND LOW-LYING AREAS. ONE OR TWO OF THE STORMS COULD PRODUCE DIME SIZE HAIL AND DAMAGING WINDS. CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. CDL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:03 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 42 min |
| May 11, 3:26 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 49 min |
| May 11, 3:46 AM EDT | Severe Thunderstorm Warning | CAE | Lexington | 44 min |
| May 11, 3:55 AM EDT | Severe Thunderstorm Warning | CAE | Richland | 50 min |
| May 11, 7:08 AM EDT | Severe Thunderstorm Warning | CAE | Newberry | 37 min |
Nearby
Flash Flood Warnings in South Carolina, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.